Washington, 2017

Heavy Snow in Washington, November 4 to 5, 2017

November 4 to 5, 2017 · NWS OTX · 7 events in 2 counties and zones

A winter storm system featuring a warm front followed by a cold front passage produced widespread accumulating snow over eastern Washington. Heavy snow accumulations were mainly confined to the northeastern zones, however 1 to 3 inches of accumulation occurred over much of the northern Columbia Basin.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm system featuring a warm front followed by a cold front passage produced widespread accumulating snow over eastern Washington. Heavy snow accumulations were mainly confined to the northeastern zones, however 1 to 3 inches of accumulation occurred over much of the northern Columbia Basin. Three to 5 inches of snow accumulation was common in the higher Cascade valleys as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 4, 10:32 AM PST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 4, 10:32 AM PST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1132 AM PDT Sat Nov 4 2017

.SYNOPSIS...
Today will be unseasonably chilly with periods of light snow.
Widespread accumulating snow is expected on Sunday morning. Most
residents of the Inland Northwest will wake up to see snow on
Sunday morning. Drier but cool weather will prevail for the start
of the work week. The weather will turn wetter but warmer after
midweek with significant mountain snows possible by the weekend.

&&

.DISCUSSION...

An unseasonably chilly upper level trough will promote periods of
light snow for the remainder of the weekend. A pair of upper level
disturbances will track through our chilly trough enhancing snow
today and late tonight. Look for light snow to increase in the mid
to late evening hours over the Palouse, Spokane area, and the
Idaho Panhandle. With daytime temperatures in the mid 30s,
accumulations up to an inch will be possible on grassy surfaces.
As the sun sets, slushy accumulations will have the potential to
impact travel early this evening.

A brief break in snow is expected from mid evening through about 2
AM. Our second and more significant disturbance will produce
widespread accumulations during the early morning hours Sunday.
The morning runs of the GFS, NAM, and ECMWF continue to suggest 3
to 6 inches for Wenatchee, Chelan, and Waterville where the
combination of moist frontal forcing aloft and enhanced low level
lift over cold air dammed against the Cascades yield the heaviest
snow. Accumulations of 2 to 4 inches still look plausible along
and north of I-90 from Moses Lake to Ritzville to the Spokane/CDA
metro. Amounts for Ferry, Stevens, Pend Oreille, and Bonner
counties will be a tough call. There are some discrepancies
between the models on how far north the warm frontal forcing will
track. /GKoch

&&

.AVIATION...
18Z TAFS: Winter has arrived early leading to a complex set of
TAFs. Spokane, Coeur d'Alene, and Pullman will have a couple shots
for accumulating snow. The GFS, NAM, and ECMWF produce a swath of
light snow in the 21z-03z time frame. During the daylight hours,
snow will struggle to accumulate on pavement, but as the sun goes
down slushy accumulations will become more probable. A second more
significant round of snow will develop in the 09z-12z time frame
and will impact all airports. The pre-dawn arrival of snow will
allow snow to accumulate on runways. 3 to 6 inches for Wenatchee
and Chelan. 2 to 4 inches for Spokane, Coeur d'Alene, Moses Lake,
and Pullman. A bit of slushy accumulation at Lewiston may even
occur early Sunday morning. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        35  27  31  24  32  18 /  70  60 100  90  20   0
Coeur d'Alene  35  27  30  24  33  18 /  70  80 100 100  20   0
Pullman        37  30  35  29  35  20 /  60  80 100  90  30   0
Lewiston       42  32  40  31  41  23 /  30  70  90  80  30  10
Colville       35  22  32  17  34  15 /  40  50  80  70   0   0
Sandpoint      34  24  31  18  32  15 /  60  60  80  80  20   0
Kellogg        33  26  33  24  33  17 /  80  90 100 100  40  10
Moses Lake     40  27  34  23  38  16 /  20 100 100  40   0   0
Wenatchee      39  28  32  24  38  17 /  10 100 100  40   0   0
Omak           35  24  32  19  35  17 /  10  60 100  20   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 AM Sunday to 10 AM PST Monday for
     Central Panhandle Mountains.

     Winter Weather Advisory from 4 AM Sunday to 4 AM PST Monday for
     Coeur d'Alene Area.

WA...Winter Weather Advisory from 4 AM Sunday to 4 AM PST Monday for
     Spokane Area.

     Winter Weather Advisory from 11 PM PDT this evening to 4 PM PST
     Sunday for East Slopes Northern Cascades-Waterville Plateau-
     Wenatchee Area.

     Winter Weather Advisory from 11 PM PDT this evening to 10 PM PST
     Sunday for Moses Lake Area-Upper Columbia Basin.

&&
Hazardous weather outlook, Nov 4, 4:59 AM PST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Spokane WA
559 AM PDT Sat Nov 4 2017

IDZ001>004-WAZ033>038-041>044-051300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
559 AM PDT Sat Nov 4 2017

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will increase late this evening into the overnight hours in
North Central Washington.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Light to moderate snow accumulations are likely Sunday through
early Monday. The highest accumulations are expected from the
Wenatchee area through the Upper Columbia Basin, Spokane and Coeur
d'Alene area, and the Central Panhandle Mountains where many towns
will see the first significant snowfall of the season. Cold
overnight lows are expected Monday night with teens for most
towns.

IDZ026-027-WAZ031-032-051300-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
559 AM PDT Sat Nov 4 2017

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Light to moderate snow accumulations in the Blue Mountains and
Camas Prairie are expected Sunday into Monday morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
November 4, 12:00 PM PST to November 5, 8:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer at Elk reported 9.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
November 4, 12:00 PM PST to November 5, 8:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North Ski Resort reported 15 to 20 inches of snow accumulation with this storm system. The Mount Spokane Ski Resort reported 5 to 7 inches of accumulation.

Heavy Snow, Spokane Area

When
November 4, 2:00 PM PST to November 5, 6:00 PM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The weather observer at the NWS office in Spokane measured 5.1 inches of storm total snow accumulation. The observer at the nearby Spokane International Airport measured 5.9 inches.

Heavy Snow, Spokane Area

When
November 4, 2:00 PM PST to November 5, 6:00 PM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A spotter 3.5 miles northwest of Spokane recorded 5.0 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
November 4, 2:00 PM PST to November 5, 6:00 PM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer 5 miles southeast of Spokane recorded recorded 6.0 inches of new snow accumulation, while another nearby observer recorded 4.5 inches.

Heavy Snow, Spokane Area

When
November 4, 2:00 PM PST to November 5, 6:00 PM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer in Deer Park recorded recorded 5.7 inches of new snow accumulation, while another nearby observer recorded 5.0 inches.

Heavy Snow, Spokane Area

When
November 4, 2:00 PM PST to November 5, 6:00 PM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer in Deer Park recorded recorded 5.7 inches of new snow accumulation, while another nearby observer recorded 5.0 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724135, 724137, 724130, 724131, 724132, 724133, 724134.